Nobody with a serious fitness goal in mind, or who’s just days away from having to wear that TEENY TINY BIKINI on vacation, likes skipping a workout, but there are a few times that skipping it is exactly what you should do.
This is especially the case if you have taken some specific over-the-counter (OTC) drugs for routine ailments. Hmmm….
- Did you take any type of decongestant or “cold and flu” medication? I’m talking about a very broad range of OTC here: Zicam, Theraflu, Mucinex, Sudafed, Tylenol Cold-Max, etc. Because the entire class of cold and flu remedies has some sort of sedating effect, there is a risk of injuring yourself while exercising due to a foggy feeling from that sedation or, at the other end of the spectrum, the decongestant can increase your blood pressure and heart rate, putting you at a slightly elevated risk for stroke if you work out when taking some decongestants. In both cases, it’s better to just ride the treatment out and take a few days off to recover.
- Did you need to take a pill to get some shut eye last night? If you took a sleeping pill after tossing and turning most of the night, it’s better to a) not try and work out while the effects of the sleeping pill could still be retarding your muscles response and, b) not try to work out unless you got a full 8 hours of sleep after taking the pill.
- Are you an allergy sufferer? If you plan to work out, take a non-drowsy allergy relief pill like loratadine (Claritin), fexofenadine (Allegra), or cetirizine (Zyrtec).
- If you’re hacking like you’ve just gotten off of a subway train full of smokers and need to take a swig from your handy bottle of cough medicine, you might need to consider a couple of things before you jump into your workout clothes and take off for the gym: Does your cough medicine have a decongestants, such as pseudoephedrine or dextromethorphine in it? If it does, it can make you groggy and could increase your injury risk when working out. Cough medications without dextromethorphine should be safe to workout after taking, but if you are coughing enough to need to take it regularly, you could be suffering from some other ailment, like asthma, and should see a doctor to make sure that you are healthy enough to continue with your current exercise routine.
Are you on Facebook? If you are interested in blog follow ups, free or discounted stuff I find, things that make me wonder, scream like a maniac, laugh or yell in frustration, join the more than 2,600 people who find me engaging or amusing at the page dedicated to this blog: https://www.facebook.com/extremeblondemoments